Alert archive / California / Wind Advisories in 2015

Wind Advisory 10, NWS Phoenix, AZ

July 9, 2015

NWS Phoenix, AZ issued this wind advisory at Jul 9, 2015, 2:22 AM PDT. It took effect at Jul 9, 2015, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 9, 2015, 2:22 AM PDT (09:22 UTC)
In effect from
Jul 9, 2015, 5:00 PM PDT
Expired
Jul 9, 2015, 2:59 PM PDT
In force
Issued by
NWS Phoenix, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WWUS75 KPSR 090922
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
222 AM MST THU JUL 9 2015

CAZ033-091500-
/O.NEW.KPSR.WI.Y.0010.150710T0000Z-150710T0700Z/
/O.CON.KPSR.WI.Y.0009.000000T0000Z-150709T1400Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
222 AM MST THU JUL 9 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT
PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
MIDNIGHT PDT TONIGHT. 

* AFFECTED AREA...FAR SOUTHWEST IMPERIAL COUNTY...INCLUDING 
  OCOTILLO...PORTIONS OF INTERSTATE 8 FROM NEAR DIXIELAND WEST 
  TOWARD SAN DIEGO COUNTY...AND SALTON CITY INCLUDING NEARBY 
  PORTIONS OF HIGHWAY 86. 

* TIMING...THROUGH 7 AM THIS MORNING AND AGAIN FROM 5 PM TO MIDNIGHT
  TONIGHT.

* WINDS...SUSTAINED WINDS FROM THE WEST OF 20 TO 30 MPH WITH 
  GUSTS UP TO 45 MPH...LOCALLY HIGHER NEAR TERRAIN-CHANNELED 
  AREAS. 

* IMPACTS...DIFFICULT DRIVING CONDITIONS ESPECIALLY ALONG NORTH- 
  SOUTH ROADS. BLOWING DUST MAY ALSO DEVELOP...REDUCING 
  VISIBILITY AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
2 follow-up statements
937 
WWUS75 KPSR 091348
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
648 AM MST THU JUL 9 2015

CAZ033-092300-
/O.EXP.KPSR.WI.Y.0009.000000T0000Z-150709T1400Z/
/O.CON.KPSR.WI.Y.0010.150710T0000Z-150710T0700Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
648 AM MST THU JUL 9 2015

...WIND ADVISORY WILL EXPIRE AT 7 AM PDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT PDT
TONIGHT...

* AFFECTED AREA...FAR SOUTHWEST IMPERIAL COUNTY...INCLUDING 
  OCOTILLO...PORTIONS OF INTERSTATE 8 FROM NEAR DIXIELAND WEST 
  TOWARD SAN DIEGO COUNTY...AND SALTON CITY INCLUDING NEARBY 
  PORTIONS OF HIGHWAY 86. 

* TIMING...FROM 5 PM THIS AFTERNOON TO MIDNIGHT TONIGHT.

* WINDS...SUSTAINED WINDS FROM THE WEST OF 20 TO 30 MPH WITH 
  GUSTS UP TO 45 MPH...LOCALLY HIGHER NEAR TERRAIN-CHANNELED 
  AREAS. 

* IMPACTS...DIFFICULT DRIVING CONDITIONS ESPECIALLY ALONG NORTH- 
  SOUTH ROADS. BLOWING DUST MAY ALSO DEVELOP...REDUCING 
  VISIBILITY AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
522 
WWUS75 KPSR 092159
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
259 PM MST THU JUL 9 2015

 
CAZ033-092300-
/O.CAN.KPSR.WI.Y.0010.150710T0000Z-150710T0700Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
253 PM MST THU JUL 9 2015

...WIND ADVISORY FOR PORTIONS OF IMPERIAL COUNTY IN SOUTHEAST 
CALIFORNIA IS CANCELLED...

THE WIND ADVISORY ISSUED FOR THIS EVENING IN PORTIONS OF IMPERIAL
COUNTY IS CANCELLED. GUSTY WEST WINDS ARE STILL EXPECTED...HOWEVER
VELOCITIES ARE FORECAST BELOW ADVISORY CRITERIA.

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS CANCELLED THE WIND
ADVISORY. 

 
$$

HV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jul 8, 9:35 PM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 9:35 PM PDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
935 PM MST WED JUL 8 2015

.SYNOPSIS...
THUNDERSTORM CHANCES WILL BE SIGNIFICANTLY LOWER THAN USUAL FOR THE
MIDDLE OF THE MONSOON SEASON...AND PRIMARILY RELEGATED TO THE
MOUNTAINS OF NORTHERN AND EASTERN ARIZONA THE NEXT SEVERAL DAYS.
DESPITE THE LACK OF STORM ACTIVITY...TEMPERATURES WILL REMAIN NEAR
TO SLIGHTLY BELOW NORMAL. THIS WEEKEND AND EARLY NEXT WEEK...HIGH
PRESSURE WILL STRENGTHEN AGAIN LEADING TO WARMER TEMPERATURES. THERE
MAY ALSO BE AN INCREASE IN STORM ACTIVITY...MAINLY OVER EASTERN
ARIZONA.

&&

.DISCUSSION...
MINIMAL RADAR ACTIVITY OCCURRED ACROSS OUR FORECAST AREA THIS
EVENING...WITH ONLY A FEW SHORT-LIVED THUNDERSHOWERS THAT SKIRTED
THE SOUTHERN GILA COUNTY HIGHER TERRAIN A FEW HOURS AGO. 00Z/03Z PSR
BALLOONS INDICATED THE DEEP MIXING PROFILE TODAY AND A THINNING PWAT
SFC DOWN AROUND THE 1 INCH MARK...ALONG WITH DOMINANT WEST TO
SOUTHWEST WINDS THROUGH THE MAJORITY OF THE PROFILE. THE
UNSEASONABLY STRONG WESTERLY WINDS ALSO SHUNTED THE STORM ACTIVITY
OFF WELL TO OUR EAST AND NORTH...KEEPING AREAS OF NM...UT...AND CO
BUSY WITH STORMS THIS EVENING.

WHILE THE RADAR SCOPES WERE GENERALLY QUIET TONIGHT...STRONG
WESTERLY GAP/SUNDOWNER WINDS CONTINUE ALONG THE PENINSULAR RANGES
BETWEEN SAN DIEGO AND IMPERIAL COUNTIES. LATEST OBS OUT OF EL CENTRO
NAS HAVE WIND GUSTS IN THE 30S WITH SOME VISIBILITY REDUCTION IN
BLOWING DUST. EVENING CROSS SECTION MODEL FCSTS INDICATE THE STABLE
LAYER DEFLECTION AND RESULTING GUSTY SFC WINDS INTO THE IMPERIAL
VALLEY...AND EVEN A BIT FURTHER INTO THE FAR EASTERN REACHES OF
IMPERIAL COUNTY...WILL CONTINUE FOR THE NEXT SEVERAL HOURS. WIND
ADVISORY CONTINUES FOR THE I8 GRADE INTO IN-KO-PAH THROUGH THURSDAY
AM.

GRID UPDATES TONIGHT INCLUDED EXPANDING THE COVERAGE OF PATCHY
BLOWING DUST/SAND WORDING THROUGH EL CENTRO/IMPERIAL OVERNIGHT. THE
GFS-GEM-NAM 00Z RUNS INDICATE SOME POTENTIAL PRECIP ACTIVITY
BUBBLING UP OVER GILA AND FAR EASTERN PINAL COUNTIES TOWARDS SUNRISE
THURSDAY...POSSIBLY SIMILAR TO THE THIN BAND OF ACTIVITY OBSERVED
ACROSS THE AREA THIS MORNING. EVENING HI-RES FCSTS ARE NOT AS
ENTHUSED...BUT THE HRRR SAT FCST PRODUCT DOES INDICATE SOME COOLER
CLOUD TOPS AND MAYBE A SHOWER OR TWO ALONG THE RIM AND EASTERN AZ
HIGHER TERRAIN TOWARDS THURSDAY MORNING. KEPT SLIGHT CHANCES FOR
THUNDER OVERNIGHT FOR THOSE AREAS WHILE MOSTLY ZEROING OUT POPS FOR
THE LOWER DESERT ELEVATIONS.

&&

.PREVIOUS DISCUSSION...
A SUBTLE SHORTWAVE WITHIN THE STRONG SOUTHWEST FLOW ALOFT AND
ASSOCIATED MOISTURE AXIS HAS LIFTED NORTHEAST WITH LARGER SCALE
SUBSIDENCE AND ADDITIONAL DRYING WORKING INTO THE MAJORITY OF THE
FORECAST AREA THIS AFTERNOON. OBJECTIVE ANALYSIS INDICATES
INSTABILITY SOLELY RELEGATED TO THE NORTHERN AND EASTERN PORTIONS OF
THE STATE...WITH LITTLE TO NO OPPORTUNITY FOR ADDITIONAL AFTERNOON
CONVECTION (SANS SRN GILA COUNTY). THEREFORE...ATTENTION TURNS TO
IMPACTS FROM GUSTY WINDS INCLUDING THE STRONG LIKELIHOOD FOR AN
IMPRESSIVE AND UNSEASONABLE SUNDOWNER EVENT THROUGH SWRN IMPERIAL
COUNTY. THE AREA WEST OF EL CENTRO THROUGH THE IN-KO-PAH GORGE ALONG
I-8 WILL LIKELY EXPERIENCE PERIODIC GUSTS AROUND 45 MPH CREATING
HAZARDOUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES...JUSTIFYING
A WIND ADVISORY FOR JUST THE SMALL SOUTHWEST SEGMENT OF IMPERIAL
COUNTY. WHILE STRONGER WINDS MAY BEGIN AS EARLY AS LATE THIS
AFTERNOON...TRADITIONALLY THE TIMING OF STRONGEST WINDS SUGGESTS
AROUND AND THE FEW HOURS AFTER SUNSET WILL EXPERIENCE THE STRONGEST
GUSTS AND LARGEST IMPACTS.

THURSDAY AND FRIDAY...
THE UPPER LOW BECOMES CENTERED OVER CALIFORNIA THURSDAY WITH AN
ANOMALOUS JET STREAK AND VORT MAX RAPIDLY SWINGING THROUGH THE
MOHAVE DESERT REGION DURING THE AFTERNOON AND EVENING. IN FACT...12Z
KTWC AND KNKX SOUNDINGS SAMPLED H2 WESTERLY WINDS NEAR
100KT...CORRESPONDING TO A U-WIND COMPONENT ANOMALY OF AN IMPRESSIVE
4-5 NORMALIZED STANDARD DEVIATIONS ABOVE AVERAGE (VERY UN-MONSOON
SEASON LIKE). GIVEN THE UNUSUAL JET STRENGTH...A NICE BULLSEYE OF Q
FORCING ASSOCIATED WITH THE VORTICITY CENTER LIFTS INTO NWRN
ARIZONA...HOWEVER ONLY BRUSHES EASTERN ARIZONA WHERE THE BETTER
MOISTURE RESIDES.

TO VARYING DEGREES...MODELS DO INDICATE MOISTURE INCREASING WITH
BACKED MIDLEVEL WINDS OVER SOUTHEAST ARIZONA THURSDAY IN RESPONSE TO
THE APPROACHING LOW. THUS...SOMEWHAT HIGHER POPS OVER THE EASTERN
CWA WERE RETAINED. THIS LOW ALSO WILL PROVIDE COOLER TEMPERATURES
THURSDAY...ESPECIALLY IN WESTERN PORTIONS OF THE FORECAST AREA. IN
FACT...A NUMBER OF LOCATIONS OVER SOUTHEAST CALIFORNIA AND FAR
SOUTHWEST ARIZONA ARE ANTICIPATED TO REMAIN JUST BELOW 100 DEGREES.
HIGH TEMPS OVER SOUTH-CENTRAL ARIZONA INCLUDING THE PHOENIX AREA
WILL BE SLIGHTLY WARMER BUT STILL BELOW NORMAL. AS THE FIRST LOW
PRESSURE SYSTEM QUICKLY MOVES NORTHEASTWARD AND WEAKENS...TROUGHING
NEAR THE CALIFORNIA COAST REDEVELOPS FRIDAY. THUS ANTICIPATE LITTLE
CHANGE IN TEMPERATURES...AND EVEN LESS STORM ACTIVITY WITH RENEWED
STRONG SWLY FLOW ALOFT.

SATURDAY AND SUNDAY...
HIGH PRESSURE OVER NORTHERN MEXICO AS WELL AS THE SOUTHEAST STATES
IS PROGGED TO CONSOLIDATE AND BECOME CENTERED OVER WEST TEXAS THIS
WEEKEND. THERE CONTINUES TO BE DIFFERENCES IN THE DETAILS BETWEEN
THE GFS AND ECMWF....WITH THE GFS DEVELOPING DEEPER SOUTHERLY FLOW
AND ADVECTING MORE MOISTURE INTO THE REGION VERSUS THE ECMWF. EVEN
TAKING THE GFS AT FACE VALUE...1000-700MB MEAN MIXING RATIOS LOOK
BORDERLINE FOR ORGANIZED CONVECTION AND THIS IS REFLECTED IN MODEST
FORECAST CAPE. WOULD ANTICIPATE THAT STORM ACTIVITY OVER SOUTHEAST
ARIZONA WILL IMPINGE UPON SOUTH-CENTRAL ARIZONA THIS
WEEKEND...HOWEVER IT LOOKS LIKE A SITUATION WHERE STORMS WILL
STRUGGLE TO SURVIVE OVER THE LOWER DESERTS AND BLOWING DUST WOULD BE
THE MOST LIKELY IMPACT. OF NOTE...THE GFS BRINGS A PERTURBATION/VORT
MAX THROUGH THE AREA ON SUNDAY WHICH WOULD SUGGEST A BETTER CHANCE
OF STORMS SUNDAY VERSUS SATURDAY BUT CANNOT PUT A LOT OF STOCK IN
THAT SCENARIO THIS FAR OUT. WITH THE RIDGE STRENGTHENING...TEMPS
BEGIN A WARMING TREND TO NEAR NORMAL.

MONDAY AND TUESDAY...
THE GFS CONTINUES TO DEPICT MORE OF A SOUTHERLY COMPONENT TO THE
FLOW FOR MONDAY THAN THE ECMWF RESULTING IN MORE MOISTURE...BUT IT
STILL LOOKS BORDERLINE. THE GFS THEN SHOWS SOME DECLINE IN MOISTURE
TUESDAY AS THE COASTAL TROUGHING MOVES ASHORE AND THE RIDGE SAGS
SOUTHWARD A BIT. STILL NOT AS DRY AS ECMWF BUT ENOUGH SUCH THAT
STORM ACTIVITY WOULD BE MEAGER. FURTHER WARMING IS EXPECTED EARLY
NEXT WEEK WITH HIGHS AT MANY OF THE LOW DESERT LOCATIONS REACHING
THE 110 DEGREE MARK.

&&

.AVIATION...

SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
ELEVATED WEST SFC WINDS TO PERSIST LATE INTO THIS EVENING...POSSIBLY
LASTING THROUGH THE 09/10-11Z AM HOURS. CONFIDENCE IS LOW IN TIMING
THE SHIFT FOR KPHX...BUT BETTER FOR THE SATELLITE AIRFIELDS OF KSDL
AND KIWA. EARLY EVENING SKIES MOSTLY CLEAR WITH HIGH LEVEL CLOUDS
GNLY AOA 25KFT MOVING FROM THE WEST TOWARDS EARLY THURSDAY AM.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
GUSTY SOUTHWEST WINDS WILL BE COMMON THROUGH THE EVENING HOURS.
FAVORED DOWNSLOPE AREAS WILL SEE THE STRONGEST GUSTS...IN EXCESS OF
35KT...WHICH WILL LAST WELL INTO THE OVERNIGHT HOURS. AFTER
SUNRISE/13Z WINDS WILL TEMPORARILY WEAKEN THEN PICK BACK UP NEAR 18Z
ALBEIT WEAKER. EARLY EVENING SKIES TO REMAIN MOSTLY CLEAR BEFORE
HIGH LEVEL CLOUDS MOVE IN FROM THE WEST...GNLY AOA 20-25KFT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
THE FLOW PATTERN WILL TRANSITION FROM SOUTHWESTERLY AND UNFAVORABLE
FOR EXTENSIVE MOISTURE AND STORMS DURING THE FIRST PART OF THE
WEEKEND...TO MORE TRADITIONAL MONSOON SEASON SOUTHERLY EARLY NEXT
WEEK. THUNDERSTORM CHANCES WILL MOSTLY BE LIMITED TO HIGHER TERRAIN
LOCATIONS NORTH AND EAST OF PHOENIX...THOUGH COULD BEGIN MOVING
WESTWARD NEXT WEEK. AFTERNOON HUMIDITY LEVELS IN A 10-20 PERCENT
RANGE DURING THE WEEKEND WILL INCREASE TO A 15-25 PERCENT RANGE NEXT
WEEK. OVERNIGHT RECOVERY WILL BE GOOD. DIURNALLY DRIVEN WINDS SPEEDS
AND DIRECTIONS WILL PREDOMINATE MUCH OF THIS TIME...THOUGH STRONGER
THAN USUAL AFTERNOON UPSLOPE GUSTINESS WILL STILL BE EVIDENT ACROSS
MUCH OF THE DISTRICT.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM PDT THURSDAY FOR
     CAZ033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE
PREVIOUS DISCUSSION...MO/AJ
AVIATION...NOLTE/INIGUEZ
FIRE WEATHER...18

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.